Forums


Medications & Prescription Treatment

Topamax causing headaches?

  • By namaste123

    I have suffered with migraines for half my life (33 y/o) had them
    Under “control” in recent years with preventatives and abortive. However, in February of this year, made a big mistake and had a cervical epidural spinal injection of cortisone for neck pain which caused a csf leak and spinal headache. Received a blood patch which worsened the headache and then rode it out. I’ve had a daily headache since then. My nuero has treated me with topamax and xanaflex as well as hydroxizine since then and asked that I not take any pain killing meds to breaknthis headache cycle. I’ve followed this and am still having daily headaches. Some days are worse than others where I will take the xanaflex or hydroxizine but I am still having a daily headache after being upright for about 45 minutes.

    I feel like I either still have a CSF leak or the topamax might be lowering my CSF pressure (as it is a diuretic and is used to lower CSF pressure in those who have intracranial hypertension). So could the topamax be causing me to have lower CSF pressure still? Has anyone experienced this? Apparently CSF leaks heal after this long but the daily headaches I’m still having are relived when I lay down flat. I am just at a loss and my nuero is not being very helpful. I am out of work and miserable. I plan to come off the topamax to see if it helps with the headaches but any insight or feedback is appreciated!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi namaste123,

    Thank you for your question. I bet you are miserable, its sound like you’ve had a rough time. Hang in there, let me see what information I can give you that may help.

    I’ve not heard of using Topamax (an anticonvulsant used to treat seizure disorders, migraine disease and other conditions) for CSF leaks, but that doesn’t mean it isn’t.

    It’s possible to still have a CSF leak and I’m wondering if its time to seek out the help of another doctor for a second opinion, especially since you said he is not being “very helpful”.

    If you are planning to stop Topamax, please speak with your doctor and taper off slowing. Suddenly stopping this medication can create new problems.

    Let me know how you make out,
    Nancy

    Reply Created with Sketch. reply